Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I believe I can help you with your concern
I am so sorry that you are having these issues, I can imagine how distressing this would be for you.
There are two possible causes for this, one is a physical/organic cause and the other is a psychological cause
So the first thing that must be done is to rule out possible organic causes for this and that would mean going to your medical doctor, or preferably a urologist as they specialize in this area. Some possible organic causes for this are as follows:
Blood pressure issues (e.g. hypertension) can also cause erectile dysfunction as well and you should get it checked by a medical doctor. Usually having your blood pressure checked 3-5 days straight, while you are in different positions (sitting, standing, lying donw) can help rule out blood pressure issues that may cause erectile dysfunction.
Diabetes can cause these issues of erectile dysfunction and can also cause sensation/stimulation issues as well that often lead to an erection before. So if there is there is a lack of sexual stimulation caused by Diabetes then this can lead to erectile dysfunction. It would be important to get the appropriate blood sugar levels tested for a diagnosis of possible Diabetes.
Also the blood vessels in your penis must be examined by an urologist or your general practitioner because sometimes narrow or constricted blood vessels can cause a decrease of the amount of blood to go to your penis which can cause erectile dysfunction. A urologist can help detect if there are obstructions in the blood vessels of the penile area (e.g. clots) or narrowing of the blood vessels to determine if this is the cause of your erectile dysfunction.
The prostate needs to be examined because if it enlarged or if there are any other issues regarding the prostate (e.g. prostate cancer), then this can cause the symptom of erectile dysfunction as well.
Alcohol, tobacco, and caffeine must be refrained from as well as these can cause erectile dysfunction issues.
Now most likely this is a psychological issues given your age and general health, but it is always important to rule out organic causes.
If this is a psychological issue, then most likely this is performance anxiety with occurs with 1/3 of all men at different ages, so it is quite common
Te best course of treatment would be Cognitive Behavioral Therapy (CBT) as this is the most evidence based treatment for this type of performance anxiety/erectile dysfunction. CBT has a premise that your symptoms are caused by negative thoughts, so if we change your thought process to be more positive and objective as well, then your symptoms will lessen.
So this link may help you, it contains a technique I use with patients called a thought record. It will help you keep track of any negative thoughts you have. You put the negative thought on paper, the emotion accompanying, the evidence to support it, and the evidence against it. Then I want you to come up with an alternative thought for the situation (more objective and plausible). This will help you change your way of thinking to be able to think more positive and not automatically go to a negative type of thinking.
In addition, these two worksheets are very good at helping lessen anxiety symptoms. It can help you focus on the big picture and the objective/positive thoughts and outcomes.
Also individuals with performance anxiety issues may have a poor coping mechanism, so this worksheet will help you develop a better coping strategy to manage your symptoms better.
Individuals with a performance anxiety also may have low self-confidence, so this technique will help you replace any self-critical thoughts that you may have with more positive self-beliefs.
Since CBT is a gradual process and takes time to be effective, as all therapies are, I would like to recommend a medication that be used to give faster results and then when the CBT techniques start to be effective for you, then you can taper off the medication as you would no longer need it. The best medication for this issue is called Bupropion (Wellbutrin) as it has great antidepressant/antianxiety effects and actually improves sexual performance in most men. Here is a good article touting these benefits. This medication is not addictive and can be well tolerated at moderate doses
So overall you most likely have performance anxiety, but I am an advocate for being thorough and getting checked out by a medical doctor is standard routine for these issues before starting psychological treatment. I would recommend seeing a therapist in your area that specializes in CBT and Sexual Therapy, but these CBT techniques will help you in the meantime. Also I wanted to recommend the medication to give you faster relief from these erectile dysfunction issues as they can correct it within 3-5 weeks of first use, compared to 6-12 months of CBT therapy.
hi, thanks for the quick response.I'll be sure to check with a doctor for the physical causes, but i know im not diabetic and my blood pressure is normal. also regarding the mood, or attitude then i like to think that i'm unusually positive about things in life, i cant remember the last time i got angry about anything, i even saw my parents break up as a positive thing in the end, even though i got upset. i only get these feelings during sex. Because this has happend so many times i cant help but think that its going to happen again if i try and that olny makes it worse.but these links will probably come in handy, I'll try to use them as much as possiblean one more thing, is the drug a prescription drug or can i get it myself?
Well most likely you are a positive person, but the anxiety can be caused by subconscious negative thoughts, which cause these issues during sexual intercourse and that is why CBT and Sexual Therapy are good tools to treat these issues you are having. The medication is a prescription medication and you would have to ask your doctor for a prescription for it, but it is very effective regarding this link of performance anxiety and erectile dysfunction you are having
alright. thanks again, your answere was helpfull and comforting.This is my first time using this website so i dont know how it works. So if i rate your answere now can i still ask you again later on if something comes to mind?
Yes even if you rate me, you can still ask follow-up questions free of charge.
thats nice to know
Hi again.I have some more questions that you might be able to answere.1) are there any positions that might help, because i notice i last longer if for example im on top rather than below.
2) Is it ok to take viagra or similar drugs if I'm using the bupropion? or does that make it harder to overcome. i feel like i read that somewhereIm asking now because i started seeing a girl, and im pretty nervous about going further with her if it happens again (go limp)
hi again.so i just bought wellbutrin, and looked it up on google and turns out that it has a lot of waring labels and side effects. That makes me kinda conserned about using it. It even said that a overdose can be fatal and you haven't prescribed what amount i should take of the drug?i got a pack of 60 tablets, each 150 mg.how large dosage should i take and how many a day and so on. again, is it safe?
it says wellbutrin SR